Eleven students from Wesleyan University hospitalized. Bad 'Molly' batch?
Wesleyan University school officials said Sunday that the overdose symptoms seemed to point to the drug "Molly," or MDMA.
Middletown, Conn. — Police are investigating the source of a drug that sent at least 11 Wesleyan University students to area hospitals.
School officials said Sunday that the overdose symptoms seemed to point to the drug "Molly," a stimulant psychoactive drug also known as methylone. No other information about their conditions was released.
Wesleyan officials did not say whether the students had been together or where the drugs had come from. The Hartford Courant reported that city police late Sunday were investigating whether the students had taken a "bad batch" of the drug.
Middletown police Capt. Gary Wallace said the Wallace said the side effects can be life threatening and police are trying to help physicians "in obtaining any and all information."
He said it was critical that police obtain as much information as possible on the source of the Molly "that was distributed to students on the campus [Saturday] night."
Wallace said the "side effects can be life threatening, and we are attempting to assist the medical providers in obtaining any and all information."
Anyone with information about the source of the drugs should call Wesleyan's director of public safety at (860) 685-3333.
Dean Michael Whaley, vice president of student affairs, said in a letter to the campus that one of the students, a sophomore, was in critical condition at Middlesex Hospital. That evening, Middlesex police said two patients at Hartford Hospital had been elevated to critical condition, and two were in serious condition.
The drug can vary radically in potency and can sharply drive up body temperature, which can lead to liver, kidney or cardiovascular failure, or death.
Whaley said university police and residence officials are investigating, along with Middlesex police. He asked students to check on their friends.
Wallace said police, the Middlesex prosecutor's office, state forensics laboratory and personnel at Middlesex and Hartford hospitals are working together on the overdose cases.
Last summer at an Avicii concert in Boston, 36 fans were hospitalized with non-life-threatening symptoms, due to what witnesses and media are describing as a combination of heat, alcohol, and drugs – namely the popular club-drug MDMA.
In 2013, The Christian Science Monitor reported three concertgoers overdosed on Molly at Boston’s House of Blues venue, including a 19-year-old woman who died as a result. A few days earlier, two people died from a MDMA overdose in New York, and another in Washington – a confluence of events that caused former New York Mayor Michael Bloomberg, among other high-ranking officials, to publicly decry the drug culture surrounding electronic dance music, known as EDM.
“It’s very tragic. The bottom line is what you see here is people doing drugs that shouldn’t be doing drugs, and you see the fatal consequences,” he said in a statement. “And when people want to go down that slippery slope and say, ‘Oh, it’s just fun,’ it isn’t just fun. There are two families that are not going to have their children come home.”